Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 5, NWS La Crosse, WI

May 8, 2003Winneshiek County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at May 8, 2003, 9:09 PM CDT for Winneshiek County, Iowa. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2003, 9:09 PM CDT (02:09 UTC)
Expired
May 8, 2003, 10:00 PM CDT
In force
51 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Winneshiek County, IA

The radar

The La Crosse radar (KARX), 90 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.2 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2003-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2003-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1197 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
483 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

993 
WUUS53 KARX 090209
SVRARX
IAC191-090300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
910 PM CDT THU MAY 8 2003

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WINNESHIEK COUNTY IN NORTHEAST IOWA

* UNTIL 1000 PM CDT

* AT 910 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
  THUNDERSTORM PRODUCING LARGE HAIL 3 MILES SOUTHEAST OF JACKSON
  JUNCTION...OR ABOUT 13 MILES NORTHWEST OF WEST UNION...MOVING NORTH
  AT 50 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR SPILLVILLE...AND CONOVER AT 915 PM CDT...
  NEAR RIDGEWAY AT 920 PM CDT...
  NEAR DECORAH AT 925 PM CDT...
  NEAR BURR OAK...AND BLUFFTON AT 930 PM CDT...
  NEAR HESPER...AND HIGHLANDVILLE AT 935 PM CDT...

LARGE DESTRUCTIVE HAIL IS THE MAIN THREAT WITH THESE STORMS. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM
WINDOWS.

LAT...LON 4308 9188 4309 9189 4309 9208 4321 9208
          4350 9197 4350 9165 4308 9187

$$

MW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:37 PM CDT, 6 hours 32 minutes earlier.

Area forecast discussion, May 8, 2:37 PM CDT, 6 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
237 PM CDT THU MAY 8 2003

.TONIGHT THROUGH SATURDAY...

AS UPPER TROUGH FINALLY BEGINS TO MOVE EAST BY EARLY NEXT WEEK...
FORECAST PROBLEMS CENTER ON SHORT WAVE TROUGHS EJECTING OUT. MAIN
TWO WILL BE TONIGHT AND AGAIN SATURDAY NIGHT...ALTHOUGH MAIN CONCERN
IS RAINFALL THREAT TONIGHT WITH POSSIBILITY OF FLOOD WATCH.

FORECAST AREA IN BROAD EASTERLY LOW LEVEL FLOW THIS AFTERNOON NORTH
OF ELEVATED FRONT TO THE SOUTHWEST. STRONG LOW LEVEL JET REMAINS
OVER EASTERN KANSAS AND WESTERN MISSOURI AS OF 18Z WITH SHORT WAVE
EJECTING OUT OF COLORADO. CONVERGENCE FROM THIS WAS SUPPORTING AREA
OF RAIN SHOWERS SLOWLY ADVECTING NORTHWARD THROUGH IOWA...WHICH
SHOULD ENTER FORECAST BY EARLY EVENING. SURFACE FRONT REMAINS WELL
SOUTH...CLOSER TO INTERSTATE 70 IN MISSOURI...WITH 3 HOUR PRESSURE
FALLS ACROSS MUCH OF UPPER MIDWEST.

AS FIRST STRONG SHORT WAVE TROUGH EJECTS TONIGHT FROM COLORADO INTO
MINNESOTA...IMPRESSIVE DYNAMICS TO AFFECT REGION. UPPER JET MOVING
OUT OF SOUTHWEST U.S. WILL CREATE GOOD DIVERGENCE ALOFT...ESPECIALLY
AROUND 06Z. IN RESPONSE LOW LEVEL JET WILL CONTINUE CREATING STRONG
WARM AIR ADVECTION...850 MB THETA E ADVECTION...AND IMPRESSIVE LOW
LEVEL MOISTURE TRANSPORT. 1200 UTC SHORT TERM MODELS IN GOOD
AGREEMENT TRACKING SURFACE LOW FROM KANSAS THIS AFTERNOON INTO
NORTHWEST IOWA OVERNIGHT TO NEAR TWIN CITIES BY 18Z FRIDAY. ETA
MODEL CONTINUES TO BE MUCH STRONGER WITH QPF /RAINFALL TOTALS/
COMPARED TO GFS/AVN SOLUTION WHICH PUSHES BEST FORCING EAST TOWARD
MORNING.

EVEN WITH IMPRESSIVE DYNAMICS...UNSURE IF AREA WILL END UP HAVING
FLOODING PROBLEMS. 3 HOUR FLASH FLOOD GUIDANCE IS LOWEST ACROSS
PARTS OF NORTHEAST IOWA...IN 1.5 TO 2.0 RANGE. SYSTEM IS FAIRLY
PROGRESSIVE AND WITHOUT BOUNDARY IN AREA NOW...HEAVIEST RAINFALL
SHOULD BE LOCALIZED ENOUGH NOT TO CAUSE TOO MANY TROUBLES. WILL
COORDINATE FURTHER BUT MAY HOLD OFF ON ANY WATCH RIGHT NOW. THIS
WILL NEED TO BE MONITORED CLOSELY THOUGH...ESPECIALLY AS SHORT WAVE
TROUGH APPROACHES LATER THIS EVENING. AREA WAS IN DAY 1 EXCESSIVE
RAINFALL OUTLOOK EARLIER. STRONGER STORMS COULD CERTAINLY PRODUCE
SOME HAIL FROM MID EVENING INTO OVERNIGHT HOURS WHICH WILL BE MAIN
SEVERE WEATHER THREAT TONIGHT.

INITIAL SHORT WAVE TROUGH WEAKENS ON FRIDAY ACROSS NORTHERN
MINNESOTA AS RAIN SHIFTS NORTH. LOWERED POPS IN MOST AREAS TO BRING
IN DRIER TREND FOR AFTERNOON HOURS ON FRIDAY. LARGE RANGE IN
TEMPERATURES LOOKS REASONABLE AS WELL WITH FAR SOUTHERN COUNTIES
GETTING INTO MORE SUN AND MUCH WARMER AIR.

NEXT ADVERTISED SHORT WAVE TROUGH COMES INTO PLAY ON SATURDAY...
BUT BEST DYNAMICS ON TRACK TO REMAIN FARTHER SOUTH. GFS/AVN SOLUTION
STILL BRINGS ASSOCIATED SURFACE LOW RIGHT ACROSS SOUTHWEST WISCONSIN
WHICH COULD BRING SOUTHERN WISCONSIN INTO WARM SECTOR BRIEFLY
SATURDAY EVENING. ETA MODEL HAS BEEN CONSISTENT KEEPING SURFACE LOW
TRACK CLOSER TO CHICAGO AREA. IN EITHER SCENARIO BANKING THAT SEVERE
WEATHER THREAT WILL REMAIN SOUTH WITH MORE GENERAL RAINFALL.

COORDINATED WITH DMX...DVN...MKX...MPX...GRB

SHEA

.SUNDAY THROUGH THURSDAY...

ON SUNDAY...SFC LOW WILL CONTINUE TO WRAP MOISTURE/CLOUDS AND PRECIP
ACROSS THE COUNTY WARNING AREA. WILL ADJUST FORECAST TO DECREASE
POPS FROM SOUTHWEST TO NORTHEAST SUNDAY AFTERNOON ACROSS COUNTY
WARNING AREA...AS UPPER LEVEL LOW QUICKLY TRACKS NORTHEAST INTO THE
GREAT LAKES REGION. STRONG PRESSURE GRADIENT ON BACKSIDE OF TROUGH
WILL CAUSE WINDY CONDITIONS...THAT MAY APPROACH ADVISORY CRITERIA.
THEN THE LONG RANGE MODELS QUICKLY MOVE THE UPPER LEVEL LOW INTO
SOUTHERN CANADA MONDAY...WITH THE 00Z THURSDAY GFS SLIGHTLY FASTER
THAN THE 12Z ECMWF. OTHERWISE...THE LONG RANGE MODELS IN PRETTY GOOD
AGREEMENT IN BUILDING RIDGE ACROSS THE CENTRAL U.S. TUESDAY AND INTO
WEDNESDAY. WILL KEEP SLIGHT CHANCE OF SHOWERS NORTHERN COUNTY
WARNING AND ADD TO EASTERN PARTS OF CWA...AS SYSTEM EXITS REGION
MONDAY. 00Z THURSDAY GFS SHOWS UPPER LEVEL LOW OVER THE ROCKIES
WEDNESDAY TO TRACK INTO THE SOUTHERN PLAINS...AND KEEPS THE SFC LOW
WELL SOUTH OF COUNTY WARNING AREA. AGREE WITH GFS IN WASHING OUT
UPPER LEVEL LOW...AS UPPER LEVEL RIDGE ENTRENCHED ACROSS THE CENTRAL
U.S. WILL CONTINUE WITH DRY AND SEASONABLE TEMPERATURES TUESDAY
THROUGH THURSDAY.

DTJ

.LSE...WATCHES/WARNINGS/ADVISORIES...NONE.
Hazardous weather outlook, May 8, 3:41 PM CDT, 5 hours 28 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-091100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
341 PM CDT THU MAY 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A STRENGTHENING SURFACE LOW PRESSURE WILL MOVE NORTH NORTHEAST OUT OF
KANSAS THIS EVENING AND BY FRIDAY MORNING...IT WILL BE LOCATED OVER
SOUTHWEST MINNESOTA. THUNDERSTORMS WILL MOVE INTO THE NORTHEAST IOWA
AND SOUTHWEST WISCONSIN AFTER 10 PM TONIGHT AND QUICKLY SPREAD
NORTHEAST ACROSS SOUTHEAST MINNESOTA AND CENTRAL WISCONSIN. THE
COMBINATION OF A STRONG LOW LEVEL JET AND DRY AIR MOVING IN ALOFT
WILL CREATE SUFFICIENT INSTABILITIES FOR SOME OF THESE THUNDERSTORMS
TO PRODUCE LARGE HAIL. AT THIS TIME...THE GREATEST SEVERE WEATHER
THREAT WILL BE FROM 10 PM TO 4 AM.

IN ADDITION...ABUNDANT MOISTURE ASSOCIATED WITH THIS SYSTEM WILL
CREATE THE POTENTIAL FOR HEAVY RAIN AT TIMES. RAINFALL AMOUNTS OF
1 TO 2 INCHES ARE POSSIBLE DURING THE OVERNIGHT HOURS AND INTO EARLY
FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER VIGOROUS LOW PRESSURE IS FORECAST TO PRODUCE THUNDERSTORMS
SATURDAY NIGHT INTO SUNDAY MORNING. AT THIS TIME...THE BEST
INSTABILITY APPEARS TO BE SOUTH OF THE AREA...THUS NO ORGANIZED
SEVERE STORMS ARE ANTICIPATED.

DUE TO A TIGHT PRESSURE GRADIENT...STRONG WINDS CAN BE EXPECTED
SATURDAY NIGHT AND SUNDAY. WIND GUSTS OF 30 TO 40 MPH ARE
POSSIBLE...WITH GUSTS POSSIBLY AROUND 45 MPH IN THE FLAT TERRAIN OF
SOUTHEAST MINNESOTA AND NORTHEAST IOWA...AND ON THE RIDGETOPS OF
SOUTHWEST WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS MAY BE NEEDED OVERNIGHT IF STORMS SHOULD PRODUCE
HAIL. RAINFALL REPORTS WOULD ALSO BE APPRECIATED FOR THE OVERNIGHT
HOURS. IN ADDITION...PEAK WIND GUST REPORTS WILL BE APPRECIATED
SATURDAY NIGHT AND SUNDAY.

BOYNE

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 8:55 PM CDTSevere Thunderstorm WarningARXChickasaw, Fayette35 min
May 8, 9:07 PM CDTSevere Thunderstorm WarningARXFloyd8 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.